High Wind, Briscoe
- When
- April 14, 2:05 PM CST
- Where
- Briscoe forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
A potent upper air storm system slowly moved eastward over the Southern Plains on the 14th and 15th. This system brought relentless winds to portions of west Texas and supported an outbreak of at least 36 wildfires across the states of New Mexico, Texas and Oklahoma that burned more than 300,000 acres.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent upper air storm system slowly moved eastward over the Southern Plains on the 14th and 15th. This system brought relentless winds to portions of west Texas and supported an outbreak of at least 36 wildfires across the states of New Mexico, Texas and Oklahoma that burned more than 300,000 acres.
This system began to influence weather across the South Plains region of west Texas on the 14th, when westerly winds sustained in the 25 mph to 35 mph range caused blowing dust and contributed to extremely critical fire weather. A localized and brief severe gust of 60 mph was recorded at the Texas Tech University West Texas Mesonet site near Silverton (Briscoe County) shortly after 14:00 CST. Although new fire starts on the west Texas South Plains were limited on the 14th, significant runs were observed on several ongoing massive and long-lived wildfires including the 'Swenson' and 'Cooper Mountain Ranch' fires (see separate wildfire episodes for each wildfire for details).
As the upper air storm system slowly progressed east, a strong cold front pushed southward across the region in its wake. Post frontal winds reached severe levels, with gusts as high as 67 mph. The most intense winds occurred over the extreme southeastern Panhandle and the northern Rolling Plains, in closest proximity to the exiting storm system. Although the winds were in the post frontal environment, temperatures only cooled modestly behind the front, and relative humidities again dropped below critical fire weather thresholds. The combination of damaging wind gusts and low relative humidities resulted in a swarm of new fire starts over western Oklahoma and western north Texas, and another significant run of the ongoing 'Swenson' and 'Cooper Mountain Ranch' fires on the west Texas South Plains which accounted for scorching tens of thousands of acres during the two-day period.
A list of measured severe wind gusts follows: 67 mph at Childress (Childress County), 63 mph at Memphis (Hall County), 59 mph at Northfield (Motley County), 59 mph at Turkey (Hall County), and 58 mph at Paducah (Cottle County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 14, 11:50 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1250 PM CDT THU APR 14 2011 .UPDATE... HAVE LOWERED HIGH TEMPS FOR THIS AFTERNOON BY A COUPLE OF DEGREES AS TEMPS ALOFT ARE SLIGHTLY COOLER THAN PROGGED. WIND SPEEDS HAVE ALSO BEEN RAMPING UP SOMEWHAT SLOWER THAN EXPECTED...BUT WE STILL EXPECT THAT WE WILL SEE MORE GUSTS INTO THE 50S AND PERHAPS LOWER 60S AS THE AFTERNOON PROGRESSES. && .AVIATION... W-NW WINDS SUSTAINED AT ROUGHLY 25 TO 35 KTS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON WITH THE POSSIBILITY OF ISOLATED GUSTS NEAR 50 KTS IN THE VICINITY OF KLBB. SOME VISIBILITY REDUCTIONS ARE EXPECTED DUE TO BLOWING DUST...PARTICULARLY AT KLBB. AN AIRPORT WEATHER WARNING REMAINS IN EFFECT AT KLBB UNTIL 01Z. A COLD FRONT MOVING SOUTH OUT OF THE PANHANDLES WILL BRING A N-NW WIND SHIFT INTO THE KCDS AREA ROUGHLY AROUND 00Z TO 01Z AND KLBB AROUND 03Z. WINDS WILL LESSEN CONSIDERABLY THOUGH THIS EVENING AS THE FRONT PASSES THROUGH. A TIGHT PRESSURE GRADIENT WILL CONTINUE TO RESIDE ACROSS THE AREA ON FRIDAY AND NW WINDS AT THE SURFACE WILL INCREASE QUICKLY AFTER SUNRISE...PARTICULARLY AT KCDS WHERE THE WIND SPEEDS ALOFT WILL BE STRONGEST. A BAND OF MID-LVL CLOUDS MAY BRUSH NORTHERN PORTIONS OF THE AREA...INCLUDING KCDS...THIS EVENING BUT BASES SHOULD REMAIN AOA 10K FT. && .PREV DISCUSSION... /ISSUED 630 AM CDT THU APR 14 2011/ AVIATION... WESTERLY DOWNSLOPE COMPONENT WINDS SETTING UP EARLY TODAY WITH STRONG WINDS DEVELOPING PROBABLY BY MIDDAY AT BOTH KCDS AND KLBB. LATEST GUIDANCE CONTINUES TO INDICATE WINDS GREATER THAN SUSTAINED 30 KTS AT BOTH LOCATIONS...WHICH WILL LEAD TO VISIBILITY RESTRICTIONS FROM BLOWING DUST ESPECIALLY AT KLBB. WINDS SHOULD START TO LET UP THIS EVENING JUST BEFORE COLD FRONT DRIVES THROUGH. WATCHING CLOSELY THE SHORT-TERM WIND TRENDS INVOLVING THIS FRONT...LATEST MODEL RUNS SHOWING VERY STRONG WINDS NEAR THE ARC ON LEADING EDGE OF THIS FRONT OVER THE NORTHWEST PANHANDLE LATE THIS AFTERNOON. FRONT EXPECTED TO KCDS AROUND 01Z AND KLBB 03Z. RMCQUEEN PREV DISCUSSION... /ISSUED 519 AM CDT THU APR 14 2011/ .VERY STRONG WINDS AND EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY OVER THE ENTIRE SOUTHERN PLAINS REGION.... SHORT TERM... A SURFACE LOW WILL DEEPEN OVER THE SOUTHERN PLAINS AS AN INTENSE UPPER TROUGH SPINS OUT ACROSS THE OKLAHOMA PANHANDLE THIS AFTERNOON...AND INTO SOUTHERN KANSAS TONIGHT. APPROXIMATE 85 KT WIND MAX AT THE 500 MB LEVEL WILL SWING OUT ACROSS THE SOUTHERN PANHANDLE BY MIDDAY THEN SQUARELY OVER THE SOUTH PLAINS DURING THE AFTERNOON. SOMEWHAT COMPLEX WAVE STRUCTURE DOWNSTREAM OF THE SOUTHERN ROCKIES WILL DEVELOP...BUT EXPECTING GENERALLY STRONG DOWNWARD MOTION OF THE AIRMASS TO DEVELOP OVER THE REGION WITH LIKELIHOOD OF WIDESPREAD ADVISORY LEVEL WIND SPEEDS...AND ALSO HIGH WIND LEVEL OVER MOST OF OUR NORTHERN TWO TIERS OF COUNTIES. THIS WILL PRODUCE AREAS OF LOW VISIBILITIES FROM BLOWING DUST AND ALSO LEAD TO THE EXTREME FIRE SITUATION DETAILED BELOW. TEMPERATURES TODAY WILL BE SLIGHTLY COOLER MOST AREAS THOUGH COULD EDGE A DEGREE OR TWO HIGHER OVER THE SOUTHERN ROLLING PLAINS WITH ADDED DOWNSLOPE COMPONENT IN PLACE. BY TONIGHT A BETTER DEFINED COLD FRONT WILL DEVELOP AND MOVE SOUTHWARD OUT OF THE PANHANDLE WITH HEALTHY 8-10 MB/6 HOUR SURFACE PRESSURE RISES BEHIND. SURFACE WINDS SHOULD ALREADY BE IN THE ACT OF DECOUPLING PRIOR TO ARRIVAL OF THE FRONT. FRONT SHOULD BE ONTO KCDS CLOSE TO DARK BUT MAY TAKE THE REMAINDER OF THE EVENING TO SPREAD OVER THE ENTIRE AREA. A VERY SLIGHT MOISTENING IN THE MID LAYER COULD PULL SOME MID CLOUDS INTO NORTHERN ZONES EARLY TONIGHT BUT NO REAL THREAT OF SHOWERS AS STORM WINDS UP JUST TO THE EAST. COLD ADVECTION WILL FOLLOW LATER TONIGHT WITH PLENTY OF WINDS CONTINUING TO MIX LOWER ATMOSPHERE AND MESS WITH TEMPERATURE FORECAST. BLENDED PREVIOUS MINIMUM TEMPERATURE FORECAST WITH LATEST TRENDS. RMCQUEEN LONG TERM... THE UPPER LOW RESPONSIBLE FOR TODAY/S WINDS IS PROGGED TO SLOWLY EJECT MAKING IT ONLY TO CENTRAL MISSOURI BY FRIDAY EVENING. THIS WILL LEAVE A TIGHT GRADIENT OVER OUR NORTHEASTERN ZONES ALTHOUGH THE ENTIRE AREA WILL HAVE BREEZY NORTHWESTERLIES ON FRIDAY. AS THE SYSTEM CONTINUES MOVING AWAY...UL FLOW WILL REMAIN NORTHWESTERLY TO ZONAL THROUGH MONDAY WHEN SOUTHWEST FLOW ALOFT BEGINS TO SET IN WITH A TROUGH DEEPENING ACROSS THE INTER-MOUNTAIN WEST INTO NORTHWESTERN MEXICO BY TUESDAY MORNING. THE TIMING OF THIS TROUGH LOOKS SUCH THAT ITS MAIN INFLUENCES...INSOFAR AS PRECIPITATION CHANCES GO...WELL EAST OF THE AREA. ANOTHER TROUGH FORMS TO OUR WEST INTO WEDNESDAY. RETURNING TO FRIDAY...FLOW OF 40+ KTS AT H7 OVERSPREADS THE NORTHEASTERN HALF OF THE REGION. AS THE NEAR SURFACE LAYER HEATS UP...WE SHOULD SEE SOME OF THAT WIND MIX DOWN TO THE SFC AND COMBINE WITH VERY DRY CONDITIONS TO CONTINUE THE FIRE THREAT AND A POTENTIAL FOR ADVISORY LEVEL WINDS. RETURN FLOW RETURNS FAIRLY RAPIDLY BY SATURDAY MORNING AS THE REMNANT HIGH SCOOTS OFF TO THE SOUTHEAST. SATURDAY AFTERNOON LOOKS MILDLY BREEZY ONCE AGAIN. WEAK FRONT MOVES INTO THE PANHANDLE ON SUNDAY AND WASHES OUT AS ANOTHER LEE CYCLONE FORMS IN SERN CO BRINGING A RETURN OF BREEZY WINDS MONDAY. WHILE THERE IS A FAIR BIT OF DISAGREEMENT IN THE EASTWARD PROGRESSION IN THE DRYLINE LATE MONDAY...ALL GUIDANCE PUSHES IT EAST OF THE AREA LEAVING US WITH DRY SWRLY FLOW AHEAD OF THE AFOREMENTIONED UPPER TROUGH. ANOTHER FRONT APPROACHES LATE TUESDAY AND THE CYCLE REPEATS ONCE AGAIN THEREAFTER. AT THIS POINT...THE EXTENDED REMAINS DRY. FIRE WEATHER... DAY1 THERE IS A SIGNIFICANT RISK OF A WILD FIRE OUTBREAK EVENT OVER THE SOUTHERN PLAINS LATER TODAY AS A DEEP STORM SYSTEM DEVELOPS WITH HIGH CORRELATION TO THE SOUTHERN PLAINS WILDFIRE OUTBREAK PATTERN. WINDS AT THE 20 FOOT LEVEL APPEAR WILL RISE AT LEAST TO 25-30 MPH FOR MOST AREAS BY MIDDAY OR EARLY THIS AFTERNOON...GUSTING TO 40-50 MPH. WINDS WILL INCREASE OVER OUR NORTHWEST ZONES BY MID TO LATE MORNING. SURFACE RELATIVE HUMIDITY WILL FALL TO 5-10 PERCENT MOST AREAS THOUGH COULD BE LESS THAN 5 PERCENT IF TEMPERATURES EVEN SLIGHTLY EXCEED EXPECTATIONS. AN IMPRESSIVE RUN OF DRY...WARM...AND WINDY WEATHER SINCE THE FIRST OF APRIL CERTAINLY HAS FURTHER DETERIORATED THE ALREADY TINDER DRY FUEL CONDITIONS TO VERY EXTREME LEVELS. SEVERAL LARGE RECENT FIRES APPEAR MOSTLY CONTAINED...WHILE ONE OR TWO OTHERS...MOST NOTABLY OVER SOUTHERN KENT COUNTY...ARE STILL EMITTING AT LEAST SOME HEAT SIGNATURES FROM THE 3.9 MICRON SATELLITE CHANNEL THIS MORNING. CONTROL MAY BE THREATENED...THOUGH WITHOUT SPECIFIC KNOWLEDGE OF THE FIRE BREAKS WE ARE RELUCTANT TO STATE THIS WITH CERTAINTY. STILL...THE EXPECTED HIGH WINDS TODAY ARE ENOUGH TO SUGGEST NEW STARTS ARE CLEARLY POSSIBLE. THE MAIN LOW LEVEL THERMAL RIDGE SHOULD BE SHIFTED EAST WITH WESTERN BOUNDARY NEAR THE ROLLING PLAINS...STRETCHING TO NORTH TEXAS...THEN SOUTHWEST INTO THE TRANS PECOS BY EARLY AFTERNOON. WINDS SHOULD EASE EARLY THIS EVENING SOME AS LOWER ATMOSPHERE DECOUPLES. BUT A COLD FRONT WILL PUNCH SOUTHWARD TO KCDS BY 2000 LOCAL...AND OVER MOST OF THE AREA BY 2400 LOCAL. THE WIND SHIFT WOULD THEN BECOME AN ADDITIONAL HAZARD FOR FIRE SUPPRESSION. DRY AND BREEZY CONDITIONS WILL KEEP FIRE DANGER ELEVATED AGAIN TONIGHT EVEN BEHIND THE COLD FRONT. RMCQUEEN DAYS2-7 WINDS ALOFT WILL MIX DOWN TO THE SURFACE ACROSS THE NORTHEASTERN PORTION OF THE AREA ON FRIDAY AND COMBINE WITH VERY LOW RH VALUES TO BRING A RENEWED FIRE THREAT. TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER THAN WHAT WE ARE EXPECTING TODAY WHICH WILL HELP WINDS STAY OUT OF HIGH WIND TERRITORY. ON SATURDAY...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP WITH THE HIGHEST RISK RIGHT ALONG THE I27 CORRIDOR. AT THIS POINT...MONDAY...TUESDAY...AND WEDNESDAY LOOK TO HAVE RED FLAG POTENTIAL. OVER THE NEXT WEEK...OVERNIGHT RECOVERIES LOOK TO RUN 60 PCT OR LESS. STILL...NO DECENT CHANCE OF RAIN IN SIGHT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 34 66 34 76 44 / 0 0 0 0 0 TULIA 38 68 33 74 45 / 10 0 0 0 0 PLAINVIEW 38 69 35 74 46 / 0 0 0 0 0 LEVELLAND 38 72 38 77 47 / 0 0 0 0 0 LUBBOCK 41 72 38 76 47 / 0 0 0 0 0 DENVER CITY 39 74 38 80 49 / 0 0 0 0 0 BROWNFIELD 40 74 38 79 49 / 0 0 0 0 0 CHILDRESS 44 72 37 77 48 / 10 0 0 0 0 SPUR 43 74 37 78 48 / 0 0 0 0 0 ASPERMONT 45 76 38 81 50 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES: TXZ022>026-029>032-035>038-042>044. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ026-032>043. HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031. BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>042. && 33/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1029 AM CDT THU APR 14 2011 TXZ021>044-151530- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1029 AM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AREA-WIDE LATER THIS MORNING...AS VERY LOW RELATIVE HUMIDITY VALUES AND CRITICALLY DRY VEGETATION COMBINE WITH ABOVE NORMAL TEMPERATURES AND SUSTAINED WESTERLY WIND SPEEDS IN EXCESS OF 30 MPH. A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA. NON PRECIPITATION SUSTAINED HIGH WIND SPEEDS OF 40 MPH OR GREATER ARE EXPECTED FROM THE SOUTHERN TEXAS PANHANDLE INTO THE NORTHERN SOUTH PLAINS LATER THIS MORNING...AND COULD PROMOTE WIND DAMAGE. THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING DUST AND CAUSE VISIBILITY RESTRICTIONS TO UNDER A MILE IN SOME AREAS. RESIDENTS OF WEST TEXAS WILL WANT TO STAY ABREAST OF THIS POTENTIALLY DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FIRE WEATHER CONDITIONS MAY CONTINUE INTO FRIDAY ACROSS PORTIONS OF THE CENTRAL...NORTHERN AND EASTERN SOUTH PLAINS. AREAS OF CONCERN ARE PARTICULARLY FROM A LINE FROM DIMMITT TO LUBBOCK TO POST ON EASTWARD...AS WINDY CONDITIONS ENSUE BEHIND A COLD FRONT. AS A RESULT...A FIRE WEATHER WATCH HAS BEEN ISSUED. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY. HOWEVER...ANY OBSERVED FIRES SHOULD BE REPORTED TO YOUR LOCAL FIRE DEPARTMENT.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299857, 299862, 299864, 299867, 299866.